- Hoigné syndrome
- Also known as Hoigné's syndrome, Hoigne syndrome, Hoigne's syndrome, penicillin psychosis, and acute psychotic syndrome after penicillin. The eponym Hoigné syndrome refers to the Swiss physician Rolf Hoigné (1903-2004), who in 1959, together with his colleague K. Schoch, described an acute psychotic state following the administration of procaine penicillin. The Hoigné syndrome is characterized by a group of neuropsy-chiatric symptoms following the administration of penicillin. Most case reports involve reactions to intravenously or intramuscularly administered penicillin, but the syndrome has also been described in individuals on oral medication. The symptoms of Hoigné syndrome include psy-chomotor agitation, panic-like anxiety, fear of death, alterations of consciousness, seizures, confusion, feelings of disintegration, depersonaliza-tion or derealization, " body schema illusions, and hallucinations. As in other types of "psychosis due to the administration of "antibiotics, the hallucinations in Hoigné syndrome tend to be " visual and " auditory in nature. However, " olfactory, " gustatory, and " somatosensory hallucinations have been described as well. The neuropsychiatric symptoms of Hoigné syndrome tend to be accompanied by systemic symptoms such as tachycardia, hypertension, dyspnoea, and numbness or "anaesthesia of the extremities. They typically arise within a few seconds after the injection of procaine penicillin. Pathophysiologically, the syndrome was originally attributed by Hoigné and Schoch to the microembolization of small vessels in the lungs and brain by the microcrys-tals of procaine penicillin. Today it is associated primarily with a pseudoanaphylactic orpseudoal-lergic reaction to penicillin. The neuropsychi-atric symptoms are interpreted as an indication that the temporolimbic structures of the brain may be involved in this reaction. It has also been suggested that the susceptibility to the neu-ropsychiatric symptoms of Hoigné syndrome may be promoted by limbic system sensitization (i.e. 'kindling') in individuals repeatedly exposed to procaine.ReferencesAraszkiewicz, A., Rybakowski, J.K. (1996/1997). Hoigne's syndrome, kindling, and panic disorder. Depression and Anxiety, 4, 139-143.Hoigné, R., Schoch, K. (1959). Anaphylaktischer Schock und akute nichtallergische Reaktionen nach Procain-Penicillin. Schweizerische medizinische Wochenschrift, 89, 1350-1356.Rao, R., House, Th.G. (1999). Penicillin psychosis in later life: Hoigne's syndrome revisited. Journal of Neuropsychiatry and Clinical Neuroscience, 11, 517-518.
Dictionary of Hallucinations. J.D. Blom. 2010.